What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 3, 4:33 PM EST, 39 minutes earlier.
Area forecast discussion, Apr 3, 4:33 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
533 PM EDT Tue Apr 3 2018
.Forecast Update...
Issued at 530 PM EDT Tue Apr 3 2018
Had a narrow line of better convergence out ahead of the cold front.
So far this line has allowed three stronger cells to form, with
the southern one still in our area now over Henry county. So far
our peak wind gusts however still are coming from the gradient
winds out ahead of the line (with a 52 mph gust earlier).
A second line now is moving into southern IL, and this line will
find its way into southern IN/northern KY later this evening, likely
into Louisville between 8 and 11, depending on how much it
accelerates eastward...and Lexington between 11 and 1 AM. The slower
it goes, the better dynamics aloft will help maintain it, as we move
into the right rear quadrant of an upper jet. Plenty of low-level
winds mixing down along this line will keep the severe wind gusts as
the main threat, but with these systems, isolated tornadoes still
are possible. Issued an update to try and time the two waves in the
grids. Would not be surprised to later issue an update for a Severe
Thunderstorm Watch to replace the Tornado Watch and extend it
farther south.
&&
.Short Term...(This evening through Wednesday night)
Issued at 120 PM EDT Tue Apr 3 2018
...Severe Thunderstorms Possible late this Afternoon and Evening...
Well...on the 44th anniversary of the Super Outbreak (ironic for
sure)...a warm front lifted overnight and temps have risen 20-25
degrees ever since. Currently, 78 at SDF at 1 pm. Two items of
interest right now.
The first is sfc gradient winds which are cranking with gusts as
high as 38 mph at noon. The second item is the cap at 850 mb. UPS
aircraft data showing a stout cap but models bust this with dynamic
forcing and sfc heating by 19z. We have a 4 hour window for discrete
supercells across the northern third of the CWA.
Item 1: Strong SSW winds of 35 to 40 mph at many of the KY Mesonet
locations. LOU just gusted over 45 mph. Wind Advisory still looks
good especially as the inversion breaks and more substantial mixing
occurs. Expect gusts to easily exceed 40 mph even outside of any
later storms. SPC Mesoscale page showing strong pressure falls over
the Show Me state.
Item 2: Supercells
Cap is holding but strong upper level forcing coupled with strong
sfc heating will bust this cap by 19-20z. Then we expect sfc based
CAPE of 500-1000 j/kg to provide rapid fire of isolated cells across
wrn counties near OWB/EVV. Current convection along Wabash River
area to build southward and this too may increase in intensity on
south side of warm front.
Kinematics show loaded gun sounding with 350-400 m2/s2 moving in in
peak afternoon especially in sunshine filled skies. Shear profiles
definitely support discrete supercells ahead of the approaching
potent cold front. SPC has gone moderate with 10% tornado hatched,
and mainly because of the 45% hatched wind area. Main threat will be
along and north and west of a Hartford to Elizabethtown to Frankfort
line. This is a classic Miller loaded gun sounding with few
tornadoes possible. Dew points are quite low but too much shear and
increasing instability.
Greatest severe weather threat still appears to arrive during the
evening with a squall line. Damaging winds will be the main threat,
but there will be opportunity for mesovortices to generate QLCS
tornadoes. Timing still appears to be early-mid evening west of
Interstate 65, and late evening to just after midnight farther east.
Uncertainty increases as we head eastward depending on the
transition from a shear-dominated QLCS to cold-pool-dominated, and
the line inevitably accelerates.
Wednesday...
Storms depart the area after midnight tonight, with temps crashing
in cold air advection. We'll be at least as far below normal on
Wednesday as we are above normal today. Wednesday is much much
colder with steep falls in 1000-850 mb thickness yielding highs in
the 40s with stratocumulus.
Wednesday night and Thursday...
Cold Canadian high pressure will dominate with clearing skies and
light winds, Thursday morning lows will generally be in the upper
20s and lower 30s, with a few sheltered valleys in the lower 20s.
Temps recover on Thursday but will remain below normal. The midnight
shift may need to consider a frost and or freeze headline for Thu
morning.
.Long Term...(Thursday through Tuesday)
Issued at 305 PM EDT Tue Apr 3 2018
...Active weather with below normal temperatures...
...Potential for some wintry weather and hard freeze this weekend...
The extended forecast continues to show more active weather
potential for central KY and southern IN. This occurs as a couple
shortwaves aloft propagate into the OH Valley in WNW flow aloft thru
Saturday, followed by another potential system within WSW flow aloft
Sunday or Monday. There is overall reasonable agreement in forecast
models at this time, but some inherent differences given the fast
flow regime.
The first system passes by to our north Thursday night, and will
likely bring snow to the northern OH Valley/southern Great Lakes.
Southern IN should remain dry, but not out of the question a few
light rain showers could graze part of the area.
The next system close on its heals is progged to push quickly
southeast across the OH Valley. A surface cold front will push
through the area on Friday as an area of strong surface Canadian
high pressure sinks southeast into the northern Plains. As low-level
colder air filters into the lower OH Valley, models to varying
degrees show deep layer moisture increasing within a low-level
frontogenetical axis below a broad right entrance region aloft. This
could result in rain showers initially late Friday changing to snow
Friday night with some accumulation possible over central KY and
south-central IN. South-central KY would be more likely to see rain
for much of the event. While most models at least hint at this
scenario, there are definite differences in speed and moisture
content, so actual occurrence remain tenuous at this time, and
models are likely to offer slightly varying continuity with
successive model runs.
Either way, Saturday will be a quite chilly day with highs
potentially only in the lower-mid 40s, which would be nearly 20
degrees below normal. Temps Saturday morning could be in the upper
20s to lower 30s. By Sunday morning with clearing skies, our current
blended temps give lows in the mid and upper 20s, but colder
readings will be quite possible in protected valleys and low spots.
Thus, a hard freeze appears likely Sunday morning at this time (and
perhaps Saturday morning across our northern counties). All of this
would have serious agricultural implications.
Yet another system may affect our area late Sunday and/or Monday as
flow aloft becomes WSW. Right now, whatever precip falls should be
in the form of rain, although a brief onset of mixed precip/snow is
possible over southern IN based on current model solutions.
&&
.Aviation...(18Z TAF Issuance)
Issued at 125 PM EDT Tue Apr 3 2018
A busy weather day all around this forecast period, with winds the
most persistent problem, but lowering CIGS and VSBYs with strong to
severe thunderstorms also a threat through about 04/06Z. Winds have
already gusted to 40kts at SDF, 37kts at LEX, and 35kts at HNB. Only
BWG has failed to exceed 30kt gusts at the surface so far, but
expect them to increase a bit over the next few hours.
Satellite shows only scattered clouds currently over the TAF sites,
which is problematic in that temperatures have warmed well into the
70s, with dewpoints exceeding 60 at all but SDF, and even there is
58. This has set the stage for supercell storms developing over the
next few hours, with a Tornado Watch now in effect for SDF and HNB.
In the wake of the early supercell threat, a broken squall line is
expected to develop ahead of a cold front moving through between
04/00Z and 04/06Z. In addition to the wind threat ahead of and with
the squall line, CIGS and VSBYS are most likely to be affected at
each site as this goes through.
The final issue this forecast frame will be the extend of cold air
stratocumulus development after the front goes through. For now,
expecting broken MVFR CIGS until late in the valid period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
INZ076>079-083-084-089>092.
KY...Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Update...RJS
Short Term...JDG
Long Term....TWF
Aviation.....JBSHazardous weather outlook, Apr 3, 2:46 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EDT Tue Apr 3 2018
KYZ024>029-034>043-045>049-053>057-061>067-070>078-081-082-042000-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Shelby-Franklin-Scott-
Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
346 PM EDT Tue Apr 3 2018 /246 PM CDT Tue Apr 3 2018/
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Strong to severe thunderstorms will affect the area through the
evening hours. The main threat will be damaging wind, but a couple
of tornadoes will also be possible.
Strong southwest winds are expected thru mid evening, with sustained
winds up to 30 mph and gusts in excess of 40 mph likely even outside
of thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A hard freeze appears likely Thursday morning and again Sunday
morning with lows in the 20s each morning. Near freezing or
subfreezing temperatures also are possible Saturday morning. This
could have serious agricultural impact.
Although still a bit tenuous at this time, wintry weather is
possible Friday night with rain changing to snow over parts of
central Kentucky and south-central Indiana. Some accumulation is
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.
INZ076>079-083-084-089>092-KYZ023-030>033-042000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Oldham-Trimble-Henry-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Louisville, La Grange, Bedford, Milton, and New Castle
346 PM EDT Tue Apr 3 2018 /246 PM CDT Tue Apr 3 2018/
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...
...TORNADO WATCH 26 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Strong to severe thunderstorms will affect the area thru mid evening. The
main threat will be damaging wind, but a couple of tornadoes will
also be possible.
Strong southwest winds are expected thru this evening, with
sustained winds up to 30 mph and gusts in excess of 40 mph likely
even outside of thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A hard freeze appears likely Thursday morning and again Sunday
morning with lows in the 20s each morning. Near freezing or
subfreezing temperatures also are possible Saturday morning. This
could have serious agricultural impact.
Although still a bit tenuous at this time, wintry weather is
possible Friday night with rain changing to snow over parts of
central Kentucky and south-central Indiana. Some accumulation is
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.
JDG
In the hours before
Local storm report, Apr 3, 3:55 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 4 NW OKOLONA 38.17N 85.74W
04/03/2018 M52 MPH JEFFERSON KY ASOS
LOUISVILLE INTERNATIONAL METAR.
&&
CGLocal storm report, Apr 3, 4:04 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
504 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 2 WSW FRANKFORT 38.18N 84.90W
04/03/2018 M51 MPH FRANKLIN KY ASOS
FRANKFORT AIRPORT ASOS.
&&
CGSpecial weather statement, Apr 3, 4:05 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
505 PM EDT TUE APR 3 2018
KYZ032-033-032115-
Henry-Trimble-
505 PM EDT TUE APR 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TRIMBLE
AND NORTHWESTERN HENRY COUNTIES...
At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carrollton to near New Castle.
Movement was northeast at 65 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Campbellsburg, Port Royal, Turners Station, Sulphur and Lacie.
LAT...LON 3856 8506 3857 8504 3856 8501 3855 8500
3855 8501 3854 8501 3853 8502 3849 8530
3859 8522 3858 8521 3858 8519 3860 8508
TIME...MOT...LOC 2105Z 242DEG 56KT 3866 8511 3850 8521
EERLocal storm report, Apr 3, 4:17 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM NON-TSTM WND GST 2 WSW FRANKFORT 38.18N 84.90W
04/03/2018 M51 MPH FRANKLIN KY ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
WSW FRANKFORT. FRANKFORT AIRPORT ASOS.
&&
CGSpecial weather statement, Apr 3, 4:24 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM EDT TUE APR 3 2018
KYZ033-032145-
Henry-
524 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...
At 524 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
New Castle, Eminence, Campbellsburg, Gratz, Port Royal, Drennon
Springs, Delville, Bethlehem, Slabtown and Orville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
3852 8500 3851 8498 3849 8499 3847 8495
3844 8496 3843 8496 3843 8494 3846 8494
3846 8492 3845 8491 3844 8493 3841 8488
3840 8489 3837 8521 3852 8526 3858 8508
TIME...MOT...LOC 2124Z 256DEG 35KT 3847 8519
EERLocal storm report, Apr 3, 4:34 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 1 ENE MADISON 38.76N 85.37W
04/03/2018 E60 MPH JEFFERSON IN BROADCAST MEDIA
TIME ESTIMATED BY RADAR.
&&
CGNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738788, 738783, 738784, 738789, 738790, 738774, 738821, 738795, 738796, 738775, 738797, 738798, 738799, 738800, 738801, 738802, 738803, 738804, 738805, 738806, 738807, 738808, 738776, 738777, 738785, 738809, 738810, 738811, 738812, 738786, 738778, 738813, 738779, 738780, 738781, 738820, 738787, 738782, 738814, 738815, and more.